Lets find out what will happen in your head....

Taking steroids do not only impact on your physical condition but will also affect your mental state. One of the most sensationalised side effects of taking steroids is the infamous 'ROID RAGE'. Here we will explain some of the side effects including depression, dependance and increased aggression.

ROID RAGE and Increased Aggression

This is probably one of the most infamous reported side effects of using steroids although some see this as a useful side effect.

Most steroids are made up of artificial testosterone. This is the hormone that gives men their masculinity. It is also the reason men are generally stronger and bigger then women. Testosterone also causes an increase in aggression.

Now let's get one thing straight...steroids do not make people violent. Everyone has the capability to be violent. What steroids do, is increase a persons aggression levels. It's up to you what you do with the extra aggression.

Steroid users have reported increased levels of aggression. Some use this to allow them to train harder and direct this aggression back into sport. A minority do struggle to control this aggression and it has resulted in some serious violent offences at the hands of steroid users. The case of WWE wrestler Chris Benoit who killed his family before taking his own life was reported heavily in the media with steroid use continually reported.

Of course there is always the argument that people with heightened levels of aggression are more likely to use steroids....is it worth the risk of then increasing this aggression further and possibly doing something you may regret?? Only you can answer this question.

It is important to be fully aware of your own mental state, and listen to others around you, who may notice changes in your attitude before you notice it.

Depression

Depression can result from many sources. Lets remember that when taking steroids you will be altering the hormone balance in your body and brain. Rapid drops in testosterone levels after a cycle and the crash from a cycle where you may be feeling 'pumped' can both result in someone feeling low or depressed.

Following a 'cycle' the loss of bulk and strength can also be a source of low mood as the individual feels they may have lost the gains they had made.

Depression is a serious condition. If at any point you feel you may be depressed it is important to address this and speak to a medical professional.

According to the Samartians Yearly Report males aged between 30-44 years are at the highest risk of suicide in the UK.

A study by Ingemar Thiblin, Bo Runeson, Jovan Rajs found the following:

Eight cases of suicide, in 21- to 33-year-old males, with a history of current or discontinued use of anabolic androgenic steroids (AAS), five of which were approached by means of systematic interviews with survivors. Five suicides were committed during current use of AAS, and two following 2 and 6 months of AAS withdrawal. In one case it was unclear whether the suicide was committed during current use or after recent discontinuation. In five cases family members had noted depressive symptoms associated with AAS withdrawal. After prolonged use, four persons had developed depressive syndromes. Two subjects exhibited hypomania-like symptoms during the time immediately preceding the suicide. Four subjects had recently committed acts of violence while using AAS. In some cases these acts exacerbated the subjects' problems in personal relationships or at work, which in turn seem to have precipitated the suicides. Only one of them had experienced suicidal ideation before starting to use AAS. In all cases examined by psychological autopsy, risk factors of suicidality likely to be independent of the use of AAS were present. In conclusion, this study presents data suggesting that psychiatric symptoms and conflicts resulting from long-term use of AAS may contribute to completed suicide in certain predisposed individuals.

Dependence

Dependence to a substance can be physical or psychological. When a person is psychologically dependent they rely on the substance for emotional stability. Withdrawal of the substance can result in aggitation, mood swings and unpredictable behaviour.If someone is physically dependent on a substance the withdrawal on the substance results in a physiological response such as headaches, fever, sweating etc.Dependence on steroids is uncommon but can happen. One way of understanding steroid dependence or abuse better is to compare steroid use to alcohol use.Many people use alcohol in relatively safe environments and have control over their drinking. But there is a cohort of people who find that they cannot control their drinking and this leads to harmful behaviours and drinking at higher levels which can then lead to dependent drinking. Is this situation the negative effects of alcohol use (hangover, liver disease, withdrawal etc) out weigh the positive feelings the individuals get from drinking alcohol.Steroid dependence and abuse is very similar. Some people will find that they cannot control their use or that they are using the wrong or even worse, too much of a substance and then cannot stop using without having cravings or some ill health.The dependance is likely to be linked to the effects steroids create and can be more linked to body image issues, weight issues or other underlying mental health issues.The inability to end a cycle or the continual need to use steroids in-order to train at high levels are signs of dependance.Always listen to professionals and consider the opinions of others around you who may notice changes in your behaviour before you do and may prevent you from doing more damage.